Heavy Snow, North Rocky Mountain Front
- When
- May 24, 4:00 AM MST to May 25, 8:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Nine inches of snow was reported at the Badger Creek SNOTEL site.
A vigorous storm system moved south out of Canada and brought heavy snows to the Rocky Mountain Front. Reports of 8 to 10 inches of new snow were common at elevations above 4500 feet.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A vigorous storm system moved south out of Canada and brought heavy snows to the Rocky Mountain Front. Reports of 8 to 10 inches of new snow were common at elevations above 4500 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 24, 2:49 AM MST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 349 AM MDT THU MAY 24 2007 .DISCUSSION... TODAY THROUGH SATURDAY...UPPER LOW CONTINUES TO DROP SLOWLY SOUTH OUT OF WESTERN ALBERTA. AIRMASS AHEAD OF THIS FEATURE DESTABILIZES THIS AFTERNOON WITH SHOWERS DEVELOPING ALONG WITH THE POSSIBILITY OF ISOLATED THUNDERSTORMS. THE AREA MOST AFFECTED BY THE APPROACHING UPPER LOW WILL BE THE ROCKY MOUNTAIN FRONT. HAVE UPGRADED THE WINTER STORM WATCH TO A HEAVY SNOW WARNING FOR ELEVATIONS ABOVE 4500 FEET. 850MB TEMPERATURES REMAIN TOO WARM FOR SNOW OVER THE PLAINS AND EXPECT MAINLY A RAIN EVENT FOR THE PLAINS. UPPER LOW OPENS INTO A BROAD TROF AND TRACKS TO SOUTHWEST MONTANA BY EARLY FRIDAY MORNING. BY FRIDAY AFTERNOON THE TROF LIFTS OUT OVER EASTERN MONTANA LEAVING THE COUNTY WARNING AREA IN A NORTHWEST FLOW ALOFT REGIME THAT WILL BE GENERALLY DRY. LOW AMPLITUDE RIDGING WILL BE OVER THE AREA SATURDAY. TEMPERATURES REMAIN BELOW SEASONAL AVERAGES TODAY AND FRIDAY BUT WARM TO NEAR OR ABOVE SEASONAL AVERAGES ON SATURDAY. EMANUEL SATURDAY NIGHT AND SUNDAY...A WESTERLY FLOW ALOFT WILL BE OVER THE REGION SATURDAY NIGHT...AS THE NEXT BIG STORM SYSTEM BEGINS TO MOVE INTO THE PACIFIC NORTHWEST. THIS STORM SYSTEM WILL MOVE INTO WESTERN MONTANA ON SUNDAY MORNING...AND INTO CENTRAL MONTANA BY LATE SUNDAY. EXPECT RAIN TO DEVELOP ON SUNDAY MORNING OVER SOUTHWEST MONTANA...AND THEN GRADUALLY SPREAD EASTWARD DURING THE DAY. TEMPERATURES WILL BE MILD DURING THE MORNING HOURS...BUT THEN BEGIN TO COOL IN THE AFTERNOON DUE TO CLOUD COVER/PRECIP. FOR SUNDAY NIGHT AND MONDAY...EXPECT A RATHER RAINY PERIOD OF WEATHER TO AFFECT MUCH OF CENTRAL AND SOUTHWEST MONTANA. WIDESPREAD RAINFALL AMOUNTS OF A 0.50 TO 1.50 INCHES OF PRECIP ARE POSSIBLE OVER CENTRAL MONTANA SUNDAY NIGHT THROUGH MONDAY. AT THIS TIME...SNOW LEVELS GENERALLY LOOK TO BE ABOVE 8000 FEET. HOWEVER...THIS AMOUNT OF PRECIP COULD CAUSE SOME MINOR FLOODING FOR SMALL STREAMS AND CREEKS FLOWING OUT OF THE MOUNTAINS...AND THIS WILL BE WATCHED CLOSELY OVER THE NEXT FEW DAYS. AFTERNOON TEMPERATURES WILL GENERALLY BE BELOW NORMAL. FOR MONDAY NIGHT THROUGH WEDNESDAY NIGHT...EXPECT AN UNSETTLED NORTHERLY FLOW ALOFT TO RESIDE OVER THE REGION. THIS NORTHERLY FLOW WILL ALLOW FOR COOL WEATHER AND A CHANCE FOR SCATTERED SHOWERS TO CONTINUE OVER THE REGION THROUGH THE PERIOD. TEMPERATURES SHOULD MODERATE A BIT...WITH AFTERNOON HIGHS CLIMBING BACK UP TO NEAR NORMAL READINGS BY WEDNESDAY. BRUSDA THURSDAY AND FRIDAY...MADE LITTLE CHANGES FOR THIS PERIOD DUE TO MODEL INCONSISTENCIES. A CHANCE FOR PRECIPITATION WITH SEASONAL TEMPERATURES THROUGH THE PERIOD. SAUCIER && .AVIATION... UPDATED 0510Z. SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL DIMINISH ACROSS FAR NORTH CENTRAL MONTANA THROUGH APPROXIMATELY 09Z...WITH AREAS OF MID CLOUDS LINGERING OVERNIGHT. CENTRAL AND SOUTHWEST MONTANA WILL REMAIN MOSTLY CLEAR OVERNIGHT. THE NEXT UPPER LEVEL LOW PRESSURE SYSTEM TO AFFECT THE AREA WILL MOVE SOUTH OVER THE ROCKIES ALONG THE ALBERTA/BRITISH COLUMBIA BORDER OVERNIGHT AND INTO NORTHWESTERN MONTANA DURING THE DAY ON THURSDAY. SCATTERED SHOWERS WILL SPREAD SOUTH OVER THE AREA DURING THE DAY. SHOWERS WILL BECOME LIKELY NEAR THE KCTB TERMINAL WITH CONDITIONS LOWERING TO MVFR TO OCCASIONAL IFR LEVELS DURING THE AFTERNOON AND EVENING. THE REMAINDER OF THE AREA WILL REMAIN AT VFR LEVELS WITH ONLY OCCASIONAL MVFR CONDITIONS WITH THE SHOWERS. WINDS WILL GENERALLY REMAIN LIGHT. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 59 35 52 34 / 40 70 40 20 CTB 52 34 48 35 / 40 90 50 20 HLN 58 39 53 36 / 40 60 40 20 BZN 58 35 54 34 / 30 50 50 20 WEY 49 28 45 25 / 20 30 30 10 DLN 55 35 57 34 / 30 40 30 10 HVR 60 39 52 37 / 30 50 40 20 LWT 56 34 46 36 / 40 60 60 20 && .TFX WATCHES/WARNINGS/ADVISORIES... HEAVY SNOW WARNING FROM 6 PM THIS EVENING TO 12 PM MDT FRIDAY FOR MTZ009-048. && SHORT TERM...EMANUEL LONG TERM...BRUSDA/SAUCIER AVIATION...COULSTON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 540 AM MDT WED MAY 23 2007 MTZ009-010-012-014-046-048-049-241145- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 540 AM MDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UPPER LEVEL WEATHER SYSTEM WILL MOVE SOUTH OUT OF CANADA THURSDAY NIGHT AND FRIDAY. HEAVY SNOW IS A POSSIBILITY OVER THE MOUNTAINS AND HIGHER TERRAIN. STAY TUNED FOR FURTHER UPDATES REGARDING THIS POTENTIAL STORM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-011-013-015-044-045-047-050>055-241145- BEAVERHEAD-HILL-CHOUTEAU-MADISON-TOOLE-LIBERTY-BLAINE- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 540 AM MDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 heavy snow. Local standard time, as filed.
Nine inches of snow was reported at the Badger Creek SNOTEL site.
Eight inches of new snow was reported at the Dupuyer Creek SNOTEL site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31191, 31192.